Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 9, 2017, 2:35 AM CST for Cheyenne County, Rawlins County, Sherman County, Kansas; Dundy County, Hitchcock County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Mar 9, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2017, 2:35 AM CST (08:35 UTC)
- In effect from
- Mar 9, 2017, 12:00 PM CST
- Expired
- Mar 9, 2017, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3406 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640 WWUS83 KGLD 090835 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 135 AM MST Thu Mar 9 2017 ...Critical fire weather conditions expected for parts of the area today... .The combination of relative humidity readings near 15 percent and north to northwest winds gusting 25 to 35 mph will produce critical fire weather conditions generally along and north of highway 36 and west of highway 25. COZ252-KSZ001-002-NEZ079-080-091800- /O.NEW.KGLD.FW.W.0012.170309T1800Z-170310T0000Z/ Yuma-Cheyenne-Rawlins-Dundy-Hitchcock- 135 AM MST Thu Mar 9 2017 /235 AM CST Thu Mar 9 2017/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...079...080 AND 252... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from 11 AM MST /noon CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 002 Rawlins. In Nebraska...Fire Weather Zone 079 Dundy and Fire Weather Zone 080 Hitchcock. * Winds...north to northwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...as low as 15 percent. * Temperatures...in the upper 60s to low 70s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
961 WWUS83 KGLD 091825 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1125 AM MST Thu Mar 9 2017 KSZ002-NEZ080-091930- /O.CAN.KGLD.FW.W.0012.000000T0000Z-170310T0000Z/ Rawlins-Hitchcock- 1225 PM CST Thu Mar 9 2017 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW HUMIDITY FIRE WEATHER ZONES 002 AND 080... The National Weather Service in Goodland has cancelled the Red Flag Warning. Critical fire weather conditions are no longer expected. $$ COZ253-254-KSZ013-100000- /O.EXA.KGLD.FW.W.0012.000000T0000Z-170310T0000Z/ Kit Carson-Cheyenne-Sherman- 1125 AM MST Thu Mar 9 2017 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 013...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low humidity...which is in effect until 5 PM MST this afternoon. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 013 Sherman. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252-KSZ001-NEZ079-100000- /O.CON.KGLD.FW.W.0012.000000T0000Z-170310T0000Z/ Yuma-Cheyenne-Dundy- 1125 AM MST Thu Mar 9 2017 /1225 PM CST Thu Mar 9 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 001...079 AND 252... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. * Temperatures...In the upper 60s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
522 WWUS83 KGLD 100005 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 505 PM MST Thu Mar 9 2017 COZ252>254-KSZ001-013-NEZ079-100115- /O.EXP.KGLD.FW.W.0012.000000T0000Z-170310T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Dundy- 505 PM MST Thu Mar 9 2017 /605 PM CST Thu Mar 9 2017/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...079...252...253 AND 254... Winds and relative humidity values are below criteria in most areas now, therefore, the Red Flag Warning has been allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 8, 11:15 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 8, 11:15 PM CST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1015 PM MST Wed Mar 8 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 112 PM MST Wed Mar 8 2017 Early afternoon WV imagery and RAP upper level analysis shows a long fetch of west northwest flow from the Pacific Northwest, across the Central High Plains, and into the Central Mississippi River Valley. At the surface, high pressure is retreated east though it is still holding influence over our eastern CWA. Lee trough has developed, however tighter gradient is limited to our NW CWA closer to low pressure center. This afternoon (regarding RFW): With weaker surface gradient and much weaker winds aloft than some guidance had indicated winds have remained relatively light and variable. There have been increasing in our NWS and the BL maxima should transition eastward was lee trough continues to deepen based on latest RAP trends. Even with this RAP though the window may be closing and the period where we could see these winds (20-23kt) mix to the surface will be past peak heating (less likely to tap into this layer then). Confidence we will see 3hr or 25 mph gusts in area of RFW has greatly diminished, but I am hesitant to make chances as RH values have been in the 14-16% range and I can't rule it out yet. No changes planned to RFW at this time, though we may be able to end it early once we get past peak heating. West to northwest flow aloft persists tonight, with ridging developing over the western US Thursday. This pattern will support continued dry conditions over our CWA through Thursday as a deep dry air mass persists over the Central High Plains. Lows tonight will be a little warmer than previous night due to the change in air mass, and guidance is showing most locations in the 30s. With less wind and good radiational conditions I could still see a few locations drop into the 20s overnight. A shortwave trough will round the large scale upper low and pass over the northern Mississippi River valley and kick a backdoor cold front towards our CWA Thursday. Head of this front will will still see a warmer air mass, and may have a better period of WAA than current models are indicating. Guidance continues to support high temps around 70F, and we could see highs approach the mid 70s in our south deepening on magnitude of prefrontal WAA. .LONG TERM...(Thursday night through Wednesday) Issued at 155 PM MST Wed Mar 8 2017 The extended period starts off with a broad west-northwest flow aloft across the CONUS while a large and intense upper low holds over Hudson Bay. A minor embedded trough aloft will slide southeast across the Central High Plains early Saturday, but the timing and lack of deep moisture will preclude anything but a mention of a slight chance of precipitation. Temperatures will remain above normal in the 50s and 60s for afternoon highs through Sunday. Late in the weekend the upper low over Hudson Bay will amplify and send a couple stronger troughs rotating down into the Mississippi and Ohio Valleys. This will build an upper ridge in the West and develop a deepening trough in the East which will bring a Canadian airmass south into the Plains Monday and Monday night. This will be a quick push of cold air which will modify rapidly Tuesday and Wednesday of next week. Guidance differs in the timing and intensity of upper trough passage with the ECMWF faster than the GFS which makes forecast timing uncertain. Better chances for any light precipitation occurring would be in the Sunday night to Monday night timeframe, and mainly across the northeast half of the forecast area. After a quick cool down Monday with highs in the 40s and 50s, readings will rebound into the 60s areawide by Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1013 PM MST Wed Mar 8 2017 VFR expected at both KGLD and KMCK through the TAF period. A cold front will move through the terminals early this afternoon with surface winds shifting to northwest and increasing to 10-15 mph with gusts up to 20 mph. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DLF AVIATION...024
Hazardous weather outlook, Mar 8, 12:10 PM CST, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1110 AM MST Wed Mar 8 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091815- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1110 AM MST Wed Mar 8 2017 /1210 PM CST Wed Mar 8 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Northwest winds will gust around 25 MPH this afternoon along and north of a line from Norton to Colby Kansas to Flagler Colorado. The breezy winds and low relative humidities will lead to critical fire weather conditions this afternoon. Near critical fire weather conditions are possible across the rest of the region. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.